Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 23, NWS Denver/Boulder, CO

May 22, 2015Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2015, 5:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2015, 5:33 PM MDT (23:33 UTC)
Expired
May 22, 2015, 6:02 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:01 PM MDTHAIL 0.751 E Castle Rock, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS55 KBOU 222333
SVRBOU
COC035-039-230015-
/O.NEW.KBOU.SV.W.0023.150522T2333Z-150523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT FRI MAY 22 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 615 PM MDT

* AT 533 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASTLE
  ROCK...OR 26 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CASTLE ROCK...PARKER...THE PINERY...FRANKTOWN AND PONDEROSA PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3930 10482 3936 10491 3957 10474 3957 10455
      3950 10446
TIME...MOT...LOC 2333Z 226DEG 16KT 3936 10482 

HAIL...0.88IN
WIND...60MPH

$$

GIMMESTAD
1 follow-up statement
394 
WWUS55 KBOU 230002
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT FRI MAY 22 2015

COC035-039-230011-
/O.CAN.KBOU.SV.W.0023.000000T0000Z-150523T0015Z/
ELBERT CO-DOUGLAS CO-
602 PM MDT FRI MAY 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO ELBERT COUNTY 
AND WEAKENED BELOW SEVERE LIMITS. THEREFORE THE WARNING HAS BEEN 
CANCELLED.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3930 10482 3936 10491 3957 10474 3957 10455
      3950 10446
TIME...MOT...LOC 0000Z 226DEG 16KT 3945 10470 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 22, 3:40 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
340 PM MDT FRI MAY 22 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 340 PM MDT FRI MAY 22 2015

AREAS OF RAIN FROM THIS MORNINGS UPPER DISTURBANCE HAVE JUST ABOUT
CLEARED THE NORTHERN PARTS OF THE FORECAST AREA WHILE AN AREA
SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE PALMER DIVIDE.
CONVECTION THAT HAS BEEN FORMING IN THE WARM AIR ON THE SOUTH SIDE
OF THE PALMER DIVIDE HAS BEEN WEAKENING AS IT PROGRESSES INTO THE
COOLER AIR PRESENT OVER THE NORTHERN SIDE OF THE DIVIDE.
ADDITIONAL SHOWERS SHOULD CONTINUE DEVELOPING FOR A FEW MORE HOURS
WITH THUNDER STILL POSSIBLE DUE TO ELEVATED INSTABILITY. SHOWERS
ARE MOVING FAST ENOUGH THAT FLASH FLOODING RAINS ARE NOT A THREAT.
SHOWERS SHOULD END THIS EVENING AS THE AIRMASS COOLS FURTHER AND
STABILIZES.

OVERNIGHT...LIGHT EASTERLY FLOW AND THE MOIST BOUNDARY LAYER
SHOULD ALLOW AREAS OF FOG AND STRATUS TO DEVELOP. FOR
TOMORROW...THE MAIN UPPER LEVEL LOW WHICH IS CURRENTLY OVER
ARIZONA WILL BE EJECTING OVER WESTERN COLORADO TOMORROW AFTERNOON.
STRONG DYNAMICS ASSOCIATED WITH THIS FEATURE WILL COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE AND A DEEPENING SURFACE LOW TO SET THE
STAGE FOR AN OUTBREAK OF SEVERE THUNDERSTORMS ACROSS THE PLAINS.
HAVE INCREASED POPS TO THE LIKELY CATEGORY AND ALSO MENTIONED THAT
SOME STORMS MAY BE SEVERE. HEAVY RAIN FROM THESE STORMS MAY CAUSE
LOCALIZED FLOODING PROBLEMS. STAY TUNED FOR THE LATEST FORECAST
PRODUCTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 PM MDT FRI MAY 22 2015

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL AND
NORTHEASTERN COLORADO SATURDAY NIGHT AS THE UPPER LEVEL LOW MOVES
ACROSS THE STATE. THE ACTIVITY WILL BE MOST NUMEROUS NORTH OF
INTERSTATE 70...WITH A THREAT OF SEVERE STORMS MAINLY NORTH AND EAST
OF DENVER DURING THE EVENING. THERE WILL BE THE POTENTIAL FOR
ADDITIONAL FLOODING AS LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE
UPPER LOW WILL LIFT NORTH INTO NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA BY SUNDAY EVENING. COULD SEE SOME LOW CLOUD...DRIZZLE
AND FOG SUNDAY MORNING ON THE PLAINS...WITH SCATTERED SHOWERS AND
THUNDERSTORMS BY AFTERNOON. LESS SHEAR AND INSTABILITY SHOULD KEEP
STORMS BELOW SEVERE LEVELS.

IN THE MOUNTAINS...RAIN AND SNOW WILL BE LIKELY AS MOISTURE ON THE
BACK SIDE OF THE LOW WRAPS INTO NORTH CENTRAL COLORADO. THE SNOW
LEVEL WILL REMAIN ABOVE 8500 FEET WITH A FEW INCHES OF SNOW POSSIBLE
ABOVE 10 THOUSAND FEET.

ON MONDAY THE ATMOSPHERE DRIES OUT SOMEWHAT AS THE FLOW BECOMES MORE
ZONAL. HOWEVER...THERE SHOULD BE ENOUGH RESIDUAL MOISTURE COMBINED
WITH DAYTIME HEATING TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MOST NUMEROUS OVER THE MOUNTAINS. WARMER AND DRIER
WEATHER IS EXPECTED ON TUESDAY...AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDS OVER THE ROCKY MOUNTAIN REGION. LOW LEVEL MOISTURE
AND SHEAR LOOKS TO BE LIMITED WITH THE MODELS SHOWING INVERTED V
SOUNDINGS. THIS WOULD RESULT IN GUSTY THUNDERSTORMS WITH LIGHT TO
MODERATE RAINFALL...HOWEVER A FEW STRONGER STORMS CAN NOT BE RULED
OUT. SHOWERS AND STORMS WILL INCREASE SOMEWHAT BY WEDNESDAY AS AN
UPPER TROUGH APPROACHES COLORADO FROM THE WEST. GFS SOUNDING SHOW
CAPES ACROSS FAR NORTHEAST PLAINS ABOVE 2000 J/KG AND SOME SHEAR.
THEREFORE...WOULDN'T BE SURPRISED TO SEE SOME SEVERE STORMS OVER
PORTIONS OF THE PLAINS.

SLIGHTLY COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED ON THURSDAY AS THE WEAK UPPER TROUGH MOVES ACROSS
COLORADO. ON FRIDAY...THE UPPER LOW MOVES INTO THE CENTRAL PLAINS
STATES...WITH A NORTHWEST FLOW ALOFT SETTING UP OVER COLORADO.
COOLER UNSETTLED WEATHER IS EXPECTED TO RETURN BY FRIDAY
AFTERNOON...AS A COLD FRONT MOVES INTO NORTHEASTERN COLORADO. THE
GFS IS STRONGER WITH THE FRONT AND HAS MORE PRECIPITATION ALONG THE
FRONT RANGE URBAN CORRIDOR THAN THE ECMWF. HAVE DECIDED TO RAISE
POPS SOMEWHAT DURING THIS PERIOD.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 340 PM MDT FRI MAY 22 2015

THE THREAT OF RAIN SHOWERS ONE OR TWO THUNDERSTORMS WILL CONTINUE
IN THE EARLY EVENING. MVFR CONDITIONS WILL BE POSSIBLE AS SHOWERS
MOVE OVER. OVERNIGHT...LIGHT EASTERLY FLOW AND A VERY MOIST
AIRMASS MAY LEAD TO THE DEVELOPMENT OF AREAS OF STRATUS AND FOG.
THIS MAY DROP CEILINGS AND VISIBILITIES TO LOW IFR FOR A FEW
HOURS BEFORE AND AFTER SUNRISE. TOMORROW AFTERNOON WILL FEATURE
SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND MVFR CONDITIONS AT
TIMES.

&&

.HYDROLOGY...
ISSUED AT 340 PM MDT FRI MAY 22 2015

RAINFALL AMOUNTS EARLIER TODAY WERE LIGHT ENOUGH THAT ONLY SMALL
RISES HAVE BEEN REGISTERED ON LOCAL RIVERS. SPOTTY SHOWER ACTIVITY
THIS EVENING SHOULD NOT BE OF TOO MUCH ADDITIONAL CONSEQUENCE.
SOIL MOISTURE CONDITIONS WILL BE GIVEN AN 18-24 HOUR PERIOD TO
RECOVER THROUGH TOMORROW AFTERNOON. BUT WHEN THUNDERSTORMS DEVELOP
SATURDAY AFTERNOON...RUNOFF WILL BE FAST TO BEGIN. FLASH FLOODING
MAY BE A POSSIBILITY TOMORROW AFTERNOON AND EVENING...BUT IT IS
HARD TO TELL AT THIS TIME WHERE THE FOCUS OF HEAVY PRECIPITATION
IS GOING TO BE.

THE CACHE LA POUDRE AND SOUTH PLATTE RIVERS REMAIN ABOVE FLOOD
STAGE IN LARIMER AND WELD COUNTIES...AND WILL BE THAT WAY FOR A
COUPLE MORE DAYS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...KALINA
AVIATION...DANKERS
HYDROLOGY...DANKERS
Hazardous weather outlook, May 22, 11:00 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1100 AM MDT FRI MAY 22 2015

COZ030>051-231700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1100 AM MDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN OVER THE NORTHEAST COLORADO PLAINS WILL BE DIMINISHING FROM
THE SOUTH THROUGH EARLY IN THE AFTERNOON. SCATTERED SHOWERS IN THE
MOUNTAINS WILL ALSO BE ON THE DECREASE. PARTIAL CLEARING THROUGH
THE EARLY AFTERNOON WILL CAUSE TEMPERATURES TO BEGIN
WARMING...ESPECIALLY OVER THE PALMER DIVIDE. WARMER TEMPERATURES
WILL LEAD TO THE ATMOSPHERE BECOMING SLIGHTLY
UNSTABLE...ESPECIALLY OVER THE PALMER DIVIDE REGION. THIS WILL
LEAD TO SCATTERED THUNDERSTORMS DEVELOPING THROUGH THE
AFTERNOON...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM THESE
THUNDERSTORMS.

LOCATIONS NEAR THUNDERSTORMS WILL BE SUSCEPTIBLE TO FLOODING
PROBLEMS DUE TO THE SATURATED SOIL MOISTURE CONDITIONS THAT ARE IN
PLACE ACROSS NORTHEAST COLORADO AT THIS TIME. STREAMS WILL
EXPERIENCE RAPID RISES AFTER THUNDERSTORMS DROP HEAVY RAINFALL.
FIELDS AND OTHER LOW-LYING AREAS MAY ALSO EXPERIENCE PONDING OF
WATER AFTER HEAVY RAINS OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS EACH DAY THROUGH MIDWEEK...WITH THE BEST CHANCE FOR
THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
ROUGHLY NORTH OF A BOULDER TO AKRON LINE MAY TURN SEVERE WITH
LARGE HAIL THE MAIN THREAT. SUNDAY WILL FEATURE SCATTERED SHOWERS AND
SLIGHTLY COOLER TEMPERATURES WITH THE PASSAGE OF AN UPPER LEVEL
LOW PRESSURE SYSTEM. LOCALLY HEAVY RAINFALL SATURDAY AND SUNDAY
COULD CAUSE MINOR RISES ON STREAMS AND RIVERS ALREADY RUNNING HIGH
AND FAST ON THE PLAINS.

TEMPERATURES SHOULD GRADUALLY MODERATE TO MORE SEASONAL LEVELS
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR
THUNDERSTORMS THAT DEVELOP OVER THE PALMER DIVIDE.

DANKERS/KALINA

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.